Hail, Lincoln
- When
- February 28, 3:43 PM CST
- Where
- Lincoln County, 1.48 mi SSE of North Platte
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.130, -100.770
A strong storm system brought thunderstorms, small hail, and an isolated tornado to Lincoln and Logan counties in west central Nebraska during the afternoon hours on February 28, 2012. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A strong storm system brought thunderstorms, small hail, and an isolated tornado to Lincoln and Logan counties in west central Nebraska during the afternoon hours on February 28, 2012. A tornado was reported at 413 p.m. CST located 21 miles northeast of North Platte. The tornado tracked northeast into Logan County, and dissipated 4 miles southwest of Stapleton. The tornado path was 3 miles and was rated an EF0. Some tree damage occurred, and a portion of a center pivot irrigation system was overturned.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 28, 12:20 PM CST, 3 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 1220 PM CST TUE FEB 28 2012 .UPDATE... SURFACE LOW WAS OVER EXTREME NORTHEAST COLORADO AT 18Z...AND WILL TRACK TO THE EAST NORTHEAST THROUGH THE AFTERNOON. WATER VAPOR SHOWED THE DRY SLOT PUSHING INTO SOUTHWEST NEBRASKA CURRENTLY AND WITH LAPS SOUNDINGS AND SPC ANALYSIS SHOWING 100 TO 500 J/KG ELEVATED CAPE JUST AHEAD OF THE DRY AIR MOVING IN...THUNDERSTORMS HAVE DEVELOPED FROM NORTH CENTRAL INTO SOUTH CENTRAL NEBRASKA. HAVE HAD REPORTS OF PEA SIZE HAIL FROM THE HIGHER ECHOES WHICH IS NOT UNREASONABLE WITH FREEZING HEIGHTS AROUND 9K FEET. CLOUDS ARE ALSO STARTING TO BREAK UP ACROSS FAR SOUTHWEST NEBRASKA AHEAD OF THE LOW...AND AS THE LOW MOVES INTO SOUTHWEST NEBRASKA THIS AFTERNOON DO EXPECT THIS TREND TO OCCUR. DON/T THINK SKIES WILL CLEAR GOING TO FAR NORTH...POSSIBLY NEAR THE I80 CORRIDOR. AND WHERE THE CLOUDS BREAK UP...WITH STRONG WARM AIR ADVECTION...SHOULD SEE TEMPERATURES JUMP SO DID ADJUST HIGHS UP A FEW DEGREES IN THESE AREAS. THERE IS THE POSSIBILITY OF MORE THUNDERSTORMS TO DEVELOP IN THESE AREAS THIS AFTERNOON AS SOME INSTABILITY IS ABLE TO BUILD BEFORE THE LOW PASSES. WILL NEED TO WATCH THIS INTO THE AFTERNOON. ALSO...HAVE DROPPED THE WINTER WEATHER ADVISORY ACROSS THE NORTHERN TIER OF COUNTIES FOR THE REMAINDER OF TODAY AND TONIGHT. STILL EXPECTING TO GET SNOW LATER THIS AFTERNOON AND TONIGHT...HOWEVER CURRENT MESOSCALE MODELS AND NEW 12Z NAM AND GFS RUNS WOULD INDICATE THE MAJORITY OF THE PRECIPITATION STAYING INTO SOUTH DAKOTA. MAY GET AN INCH OR TWO OF WET SNOW TO ACCUMULATE AND WILL HAVE INCREASING NORTHWEST WINDS...BUT WITH THE LOWER SNOWFALL AMOUNTS EXPECTED...THESE CONDITIONS ARE UNDER ADVISORY CRITERIA AND SO DON/T EXPECT SIGNIFICANT WINTER WEATHER CONDITIONS OVER NORTHERN NEBRASKA. && .AVIATION... /FOR THE 28.18Z TAF ISSUANCE/ WITH THE DRY AIR MOVING INTO THE FORECAST AREA SHOULD SEE THE VISIBILITIES IMPROVE ACROSS SOUTHWEST NEBRASKA...WHILE AREAS JUST TO THE NORTH OF THE WARM FRONT /WHICH WILL ROUGHLY BE ALONG THE I80 CORRIDOR/ WILL CONTINUE TO SEE IFR/LIFR CONDITIONS. WHERE CLEARING DOES OCCUR...WILL LIKELY SEE CUMULUS CLOUDS FILL BACK IN BY MID AFTERNOON SO ALTHOUGH VISIBILITY RESTRICTIONS IMPROVE...CEILINGS MAY IMPROVE BRIEFLY BEFORE DROPPING BACK TO MVFR. GOING NORTHWARD...THE SHOWERS AND THUNDERSTORMS PUSH NORTH AND OUT OF THE AREA EARLY THIS AFTERNOON...BUT AS COLDER AIR MOVES IN FROM THE NORTHWEST AS THE SURFACE LOW MOVES EAST...WILL GET CHANCES FOR SNOW. THE BEST SHOT FOR SNOW WILL BE LATER THIS AFTERNOON AND THIS EVENING OVER NORTHERN NEBRASKA AS THE DEFORMATION BAND FORMS WITH THE SURFACE LOW MOVING INTO EASTERN SOUTH DAKOTA. CONDITIONS WILL IMPROVE TO VFR LATER TONIGHT...BUT WINDS WILL INCREASE ON THE BACK-SIDE OF THE LOW THROUGH THE DAY ON WEDNESDAY WITH THE HIGHEST WINDS EXPECTED OVER NORTHERN NEBRASKA. && .PREV DISCUSSION... /ISSUED 408 AM CST TUE FEB 28 2012/ SYNOPSIS... SURF HIGH HAS SHIFTED EAST INTO THE OHIO RIVER VALLEY...WHILE SURF LOW DEVELOPING ALONG THE FRONT RANGE OF THE ROCKIES...OVER NE COLORADO. WARM FRONTAL BOUNDARY HAS LIFTED INTO S DAKOTA...WITH LOW STRATUS TRAILING THE FRONT...OVER ALL BUT THE HIGHER TERRAIN IN THE NW. UPPER LEVEL LOW IS BEGINNING TO MOVE ACROSS UTAH. SO FAR NOT MUCH IN THE WAY OF PRECIP...HOWEVER LATEST RADAR LOOP SHOWING ENHANCING RETURNS OVER S CENTRAL INTO EASTERN NEB. DISCUSSION... MAJOR SPRING LIKE STORM SYSTEM TO TRACK ACROSS CENTRAL/NORTHERN PLAINS TODAY AND TOMORROW. GUSTY SOUTH WINDS AHEAD OF THE LOW HAS USHERED IN WARM AND MOISTENING AIR. STRATUS HAS KEPT TEMPS IN THE MID AND UPPER 30S...SO THREAT FOR ANY ICING HAS DISAPPEARED FOR THIS MORNING. DEW POINTS BELOW GUIDANCE SO FAR...HOWEVER DEW PTS ARE RISING QUICKLY ACROSS SW/W CENTRAL KS...AND SHOULD BE RISING THROUGH THE MORNING HOURS. PRECIPITATION SHOULD BEGIN TO DEVELOP BY MID MORNING OVER MUCH OF THE AREA...AS THE UPPER LEVEL MOISTURE ARRIVES AND THE MAIN LOW PUSHES ACROSS THE ROCKIES. TEMPS THROUGH THE COLUMN...VIA SOUNDINGS WARM ENOUGH FOR RAIN IN ALL BUT THE FAR NW CWA. BUT MOISTURE WILL TAKE LONGEST TO GET THERE SO NOT MUCH IN THE WAY OF SNOW BEFORE NOON EXPECTED. BY THE AFTERNOON A WIDE RANGE OF WEATHER IS EXPECTED. AS THE SURF LOW PUSHES FROM SW NEBRASKA INTO CENTRAL NEB COLD AIR WILL BEGIN TO SPREAD ACROSS MORE OF NW NEBRASKA. DRY SLOT POSSIBLE OVER SE PANHANDLE AND PORTIONS OF FAR SW NEBRASKA...AND WILL RETAIN LOWER POPS THERE. ACROSS NW NEBRASKA SNOW IS EXPECTED TO SLOWLY SPREAD EAST. SNOW AMOUNTS NOT IMPRESSIVE...1 TO 2 INCHES...AS LIMITED LIFT IN THE DENDRITIC LAYER. AHEAD OF THE LOW...SOME INSTABILITY...EVEN NEGATIVE LI/S...OVER SE ZONES. LI/S OF -2 TO -3 ALONG WITH CAPE NEAR 500 OVER S CENTRAL NEBRASKA...WITH SPC SLIGHT RISK JUST TO THE EAST OF THE CWA. STILL THINK ENOUGH INSTABILITY FOR SOME THUNDER ACROSS THE AREA...BUT LIMITED CONCERN FOR ANYTHING SEVERE. TONIGHT THE AS THE LOW CONTINUES TO MOVE NORTHEAST...COLD AIR QUICKLY SPREADS ACROSS THE CWA. SHOULD BE A QUICK CHANGE OVER TO SNOW. HOWEVER SOME CONCERNS ABOUT AMOUNT OF MOISTURE WRAPPING AROUND THE LOW. WITH THE FAST MOVING SYSTEM SNOW SHOULD RAPIDLY PUSH NORTH. CONTINUED TO THE WINTER WEATHER ADVISORY IN THE NORTHWEST INTO PART OF NORTH CENTRAL...DUE TO EARLIER CHANGE OVER TO SNOW. TOTAL SNOW OF 1 TO 3...HOWEVER THIS EVENING AND TONIGHT NORTHWEST WINDS TO INCREASE. AS THE SNOW FALLS...CONSIDERABLE BLOWING AND REDUCE VISIBILITIES ARE POSSIBLE. TO MUCH DOUBT ACROSS THE PREVIOUS WINTER STORM WATCH AREA...ROCK/HOLT/BOYD...TO ISSUE AN ADVISORY. GFS IS SLIGHTLY WARMER WITH PRECIP CHANGING OVER ABOUT THE TIME IT IS ENDING. COULD SEE A BRIEF WINDOW OF HAZARDOUS CONDITIONS FROM 03Z TO 06Z DUE TO THE COMBINATION OF SNOW AND WINDS. AFTER 06Z SNOW SHOULD BE TAPERING DOWN WITH LITTLE IMPACT. WEDNESDAY AFTERNOON WILL SEE THE SYSTEM PUSH TOWARDS THE GREAT LAKES REGION WITH DECREASING CLOUDS AND A NICE REBOUND OF TEMPS. TRIED TO ACCOUNT FOR POSSIBLE EFFECT OF A COUPLE OF INCHES ACROSS THE NORTHWEST...WITH HIGHS TRIMMED BELOW GUIDANCE. ACTIVE PATTERN CONTINUES WITH THE NEXT SYSTEM THURSDAY NIGHT. MODELS HAVE A SOUTHERN TRACK WITH THIS SYSTEM...WITH SOUTHERN HALF OF THE CWA THE CHANCE FOR RAIN/SNOW EARLY. TEMPS DROP AS THE LOW PUSHES ACROSS KS WITH A CHANGE OVER THE SNOW OVERNIGHT BEFORE ENDING. RIDGE THEN DEVELOPS OVER THE WEEKEND IN THE SOUTHWEST WITH A PUSH OF WARM AIR OVER THE HIGH PLAINS. GUIDANCE PUSHES HIGHS INTO THE 60S BY MONDAY AND TUESDAY. THIS PUSHES THE STORM TRACK TO THE NORTH. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/EXTENDED...99 AVIATION...99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1228 PM CST TUE FEB 28 2012 NEZ004>010-022>029-035>038-056>059-069>071-094-291830- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 1228 PM CST TUE FEB 28 2012 /1128 AM MST TUE FEB 28 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THROUGH THIS AFTERNOON ALONG AND EAST OF AN OGALLALA TO THEDFORD TO VALENTINE LINE. STORMS WILL CONTAIN LIGHTNING AND POSSIBLY SMALL HAIL. COLDER AIR WILL BE DRAWN INTO NORTHWESTERN NEBRASKA THIS AFTERNOON...WHICH WILL LEAD TO LIGHT SNOW ACROSS NORTHWESTERN NEBRASKA...SPREADING EAST ACROSS THE REST OF NORTHERN NEBRASKA THIS EVENING. SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE EXPECTED...AND WITH NORTHWESTERLY WINDS INCREASING THIS EVENING...LOCALIZED AREAS OF BLOWING SNOW WILL BE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG NORTHWEST WINDS ARE EXPECTED INTO WEDNESDAY ACROSS NORTHERN NEBRASKA WITH WINDS OF 25 TO 35 MPH AND GUSTS UP TO 40 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE BROOKS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1046 AM CST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM HAIL 2 SE ANSELMO 41.60N 99.84W
02/28/2012 M0.25 INCH CUSTER NE CO-OP OBSERVER
&&
JSWEETPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1055 AM CST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM HAIL TAYLOR 41.77N 99.38W
02/28/2012 M0.25 INCH LOUP NE EMERGENCY MNGR
&&
JSWEETPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
140 PM CST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM FREEZING RAIN 6 N GORDON 42.89N 102.20W
02/28/2012 E0.00 INCH SHERIDAN NE CO-OP OBSERVER
LIGHT FREEZING DRIZZLE COATING THE ROADS AND CREATING ICY
CONDITIONS IN GORDON.
&&
JAHSENMASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 154 PM CST TUE FEB 28 2012 NEZ004-022-023-094-282300- SHERIDAN-GARDEN-GRANT-WESTERN CHERRY- INCLUDING THE CITIES OF...GORDON...RUSHVILLE...OSHKOSH... HYANNIS...CODY...MERRIMAN...KILGORE 1254 PM MST TUE FEB 28 2012 ...ICY CONDITIONS OVER NORTHWEST NEBRASKA THIS AFTERNOON... TEMPERATURES HAVE STEADIED OR HAVE BEGAN TO COOL ACROSS THE NORTHERN PANHANDLE AND NORTHWEST NEBRASKA THIS AFTERNOON...WITH MANY READINGS IN THESE AREAS BEING BELOW THE FREEZING MARK. THIS HAS CAUSED THE DRIZZLE WHICH HAS BEEN FALLING THROUGH THE DAY TO FREEZE ONTO SURFACES...MAKING FOR ICY ROADWAYS ACROSS MUCH OF SHERIDAN COUNTY. THE COLD AIR WILL CONTINUE TO SLOWLY PUSH TO THE SOUTHEAST...THEREFORE TRAVEL CONDITIONS WILL LIKELY WORSEN FOR LOCATIONS WEST OF A LISCO TO HYANNIS TO CODY LINE. ROADWAYS WILL BE ICY...ESPECIALLY IN ELEVATED TERRAIN AND ON BRIDGES AND OVERPASSES. LATER THIS AFTERNOON...FREEZING DRIZZLE WILL SWITCH OVER TO SNOW AND WINDS WILL SWITCH TO THE NORTHWEST AND BECOME BREEZY. UP TO TWO INCHES OF SNOW ACCUMULATION EXPECTED THROUGH TONIGHT. BROOKS
The North Platte radar (KLNX), 93 km away, was scanning. The volume nearest the first event began at 21:41 UTC.
4 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
Half inch size hail covered the ground.
This tornado formed 21 miles north northeast of North Platte in rural Lincoln County. The tornado tracked northeast for less than a mile before exiting Lincoln County about 21.82 miles northeast of North Platte at 1635 CST. The tornado continued in Logan County another 5 miles before dissipating at 1639 CST. In Lincoln County the tornado moved across open rangeland where no damage was observed. While in Lincoln and Logan counties the tornado was rated an EF0. The average path width in Lincoln County was 20 yards.
This tornado formed 21 miles north northeast of North Platte in Lincoln County and entered Logan County about 6 miles southwest of Stapleton at 1635 CST. The tornado then continued for another 2 miles, briefly lifting after moving across the county line, and dissipating 4 miles southwest of Stapleton at 1639 CST. In Logan County scattered tree damage occurred to include damage to a tree wind break line and a center pivot irrigation system sustained damaged to three sections before the tornado dissipating. While in Lincoln and Logan counties the tornado was rated an EF0. Average path width in Logan County was 20 yards.
Doors blown off of machine shed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyThe tornado archive for Nebraska, 2012Warnings in Nebraska, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360892, 360893, 360894, 360438, 360884, 360888, 360895.